Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 89, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2024, 1:31 PM EDT for Ashtabula County, Trumbull County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2024, 1:31 PM EDT (17:31 UTC)
- Expired
- Jun 21, 2024, 2:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashtabula County, OH, Trumbull County, OH
The radar
The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619
WUUS51 KCLE 211731
SVRCLE
OHC007-155-211815-
/O.NEW.KCLE.SV.W.0089.240621T1731Z-240621T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
131 PM EDT Fri Jun 21 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northeastern Trumbull County in northeastern Ohio...
Southeastern Ashtabula County in northeastern Ohio...
* Until 215 PM EDT.
* At 131 PM EDT, a severe thunderstorm was located over Kinsman, or
16 miles north of Sharpsville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Kinsman and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4157 8073 4161 8052 4139 8052 4138 8064
TIME...MOT...LOC 1731Z 326DEG 11KT 4149 8059
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Clark2 follow-up statements
916
WWUS51 KCLE 211755
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
155 PM EDT Fri Jun 21 2024
OHC007-155-211815-
/O.CON.KCLE.SV.W.0089.000000T0000Z-240621T1815Z/
Trumbull OH-Ashtabula OH-
155 PM EDT Fri Jun 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHEASTERN TRUMBULL AND SOUTHEASTERN ASHTABULA COUNTIES...
At 154 PM EDT, a severe thunderstorm was located over Kinsman, or 15
miles northwest of Sharpsville, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Kinsman and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4157 8073 4161 8052 4139 8052 4138 8064
TIME...MOT...LOC 1754Z 281DEG 12KT 4146 8063
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Clark074 WWUS51 KCLE 211814 SVSCLE Severe Weather Statement National Weather Service Cleveland OH 214 PM EDT Fri Jun 21 2024 OHC007-155-211823- /O.EXP.KCLE.SV.W.0089.000000T0000Z-240621T1815Z/ Trumbull OH-Ashtabula OH- 214 PM EDT Fri Jun 21 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRUMBULL AND SOUTHEASTERN ASHTABULA COUNTIES WILL EXPIRE AT 215 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, small hail, gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4157 8073 4161 8052 4139 8052 4138 8064 TIME...MOT...LOC 1813Z 326DEG 11KT 4141 8059 $$ Clark
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:50 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 21, 9:50 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
950 AM EDT Fri Jun 21 2024
.SYNOPSIS...
An upper level ridge will continue to slide southwest, away from
the area, today into Saturday. Low pressure will develop over
the Upper Midwest on Saturday and slide across the Great Lakes
on Sunday, extending a cold front across the area. High pressure
will build across the region for Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
9:50 AM Update...
Forecast remains mostly on track. Made some minor changes to
PoPs through this evening to account for recent hi-res guidance.
Scattered showers and thunderstorms will develop along a
surface boundary this afternoon and into the evening. Best
chance for thunderstorms will once again occur across Northwest
Ohio where our warm and unstable airmass with a primary hazard
of damaging wind gusts.
7:00 AM Update...
Low stratus and fog hover around Northwest Ohio this morning,
where better moisture remains after showers and storms on
Thursday evening. This area will become better suited for shower
and storm development by late morning/early afternoon and have
bumped up the timing for scattered showers and storms in the
Toledo area. Otherwise, the forecast remains on track at this
time.
Previous Discussion...
The near term forecast forecast continues to sound like a
broken record. An upper ridge across the region will continue to
support above normal temperatures with high dew points in the
upper 60s to lower 70s through Saturday. This air mass will
continue to allow for heat stress on people and infrastructure
with heat index values near 100 and the environment remains
supportive for isolated to scattered showers and storms.
For today, temperatures will be slightly tapered from the past 4
days with a subtle boundary laced across the southern Lake Erie
shoreline. With a slightly modified lake breeze during the
afternoon hours, this could push slightly inland and keep
temperatures a few degrees lower and offer some very light
refreshment from the days of heat. Meanwhile, with some mixing
across the region, dew points across the area have fallen off
just a bit with some low to mid 60s into NE OH and NW PA,
allowing for heat index values likely staying in the low to mid
90s. However, with the boundary sagging south during the
afternoon, this could be a focus area of isolated to scattered
convection. It appears that the best chance for storms could be
NW OH once again as the boundary will be hung up in that region
and there will be some moisture convergence and air temperatures
approaching convective temperatures to help convection to get
going. The other favored area will be interior Northeast Ohio
for areas from Wooster to Youngstown and south, but less warm
temperatures could hinder some coverage. Temperatures will fall
again into the upper 60s and lower 70s tonight with dry
conditions in a stable air mass.
For Saturday, the upper ridge is pushed pretty far south and
more zonal flow develops across the Great Lakes region. This may
actually allow for more mixing across the entire forecast area,
so daytime winds may be up a bit, but dew points may be down,
which may sufficiently hinder shower and storm development. Less
mixing in interior NE OH and NW PA may allow for some isolated
showers and storms but probability seems very low. With less of
a blocking ridge aloft, some even warmer air could advect into
the area and temperatures on Saturday should return to the
widespread 90s and heat index values will once again meander
close to 100 degrees.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A brief trough will push east across a primarily zonal upper level
flow during the short term period, briefly shifting the weather
pattern from the ongoing pattern. An associated surface low is
expected to track northeast through the Great Lakes region which
will move a cold front east on Sunday. Models suggest a bit of a
slow down in the progression of this boundary which will allow
temperatures to climb into the mid to upper 80s on Sunday. The
timing of the frontal passage now looks to be during a more
diurnally favorable time with modeled MUCAPE values climbing to near
1500 J/kg. The one limiting factor on Sunday is that widespread
clouds are expected, but if areas see breaks in clouds, expect the
instability to be a bit higher. With this potential widespread
convection on Sunday, the primary concerns remain damaging wind
gusts, although large hail and an isolated tornado cannot be ruled
out given the shear and helicity values in models. In addition, a
deep warm cloud layer and PWAT values near 2" will result in
extremely efficient rainfall within these storms. Localized flooding
may be possible, especially in areas that receive the strongest
storms. To highlight this severe weather potential, SPC has issued a
Day 3 Marginal Risk for severe weather for areas along and east of I-
71 and WPC has issued a Marginal ERO for far eastern OH and NW PA.
The cold front will settle southeast of the area late Sunday night
and allow for the remainder of the short term period to be dry as
high pressure again builds in. Although it is a cold front moving
through, it will not impact temperatures all that much with Monday
highs still expected to climb into the upper 80s for areas west of
I71, but will be a tad cooler east only climbing into the upper 70s
to low 80s. Overnight lows both nights will be a bit cooler dropping
into the mid 60s both nights.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
High pressure will remain over the area on Tuesday , keeping
conditions primarily dry but also increase temperatures also into the
mid 90s for western counties and mid 80s for eastern counties. There
is a potential for afternoon convection to develop given enough
moisture and instability and the positioning of the area within the
warm sector. By Tuesday night, models diverge quite a bit in what
will happen for the remainder of the long term period. The ECMWF
suggests a broad upper level trough that moves across the northern
Great Lakes with an associated weak cold front pushing east on
Wednesday. The GFS and Canadian however suggest a deeper upper level
trough extending over the eastern US with a surface low over the
Mississippi River Valley and another over the Great Lakes region.
Although the driving mechanisms are different amongst models, there
looks to be a consistent chance of showers and storms on Wednesday
into Wednesday night before high pressure returns and dries out the
area for the end of the long term period.
Tuesday looks to be the warmest day during the long term period with
temperatures gradually cooling to the low to mid 80s by the end of
the period. Overnight lows will follow a similar pattern with
temperatures falling into the upper 60s to low 70s Tuesday night,
but then cooling into the upper 50s to low 60s by Wednesday night.
&&
.AVIATION /12Z Friday THROUGH Tuesday/...
Low clouds and fog have persisted across Northwest Ohio this
morning after showers and storms last night with a continued
moist, stable boundary layer. These should lift with sunrise
this morning. Another warm and unstable day will allow for some
iso/sct storms with the edges of the airspace being the most
favored once again with TS mentions in the vicinity of KTOL,
KFDY, and KYNG. Afternoon cumulus should also fill in across the
region. Any shower/storm threat and cumulus should fade with
sunset and have conditions returns to just high clouds and light
winds. Winds will favor a west to northwest direction for the
day. Return flow will return to the region for Saturday with
southerly flow across all terminals.
Outlook...Thunderstorms will increase in coverage Sunday
afternoon with non-VFR conditions possible.
&&
.MARINE...
A stalled boundary will linger near the southern shore of Lake Erie
today, allowing for generally light and variable winds with the
exception of locally high winds and waves in the afternoon and
evening with any thunderstorms that develop. Winds will increase to
10-15 knots from the southwest on Saturday as a warm front lifts
north of Lake Erie and a cold front approaches from the west. On
Sunday, the aforementioned cold front will move east across the
area. Winds will briefly increase from the southwest to 15-20 knots
ahead of the boundary, gradually shifting to the northwest and
weakening to 10-15 knots by Sunday night. This period on Sunday
looks to be the next potential time for a Small Craft and Beach
Hazard needed, but with uncertainty lingering in the timing of the
front, will continue to monitor. High pressure returns late Monday
through Tuesday, allowing winds of 5-10 knots to gradually shift and
gain more of a southerly component. Generally winds will remain from
the south-southwest through Wednesday as high pressure lingers
before shifting to gain more of a northerly component on Thursday.
Models diverge in timing of boundaries past Wednesday, so will need
to continue to monitor those trends in the coming updates.
&&
.CLIMATE...
The records for Friday, June 21 through Sunday, June 23 are listed
below for our official climate sites.
Date Toledo Mansfield Cleveland Akron Youngstown Erie
06-21 100(2022) 96(1988) 95(2022) 97(1933) 98(1933) 95(1933)
06-22 99(1988) 95(1988) 98(1988) 97(1988) 97(1933) 94(1988)
06-23 96(1911) 91(1964) 94(1948) 94(1923) 94(1943) 92(1964)
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Saturday for OHZ003-006>014-
017>023-027>033-036>038-047-089.
PA...Heat Advisory until 8 PM EDT Saturday for PAZ001>003.
NY...None.
MARINE...None.
&&
SYNOPSIS...Sefcovic
NEAR TERM...Iverson/Sefcovic
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
CLIMATE...Hazardous weather outlook, Jun 21, 3:05 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 305 AM EDT Fri Jun 21 2024 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221030- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 305 AM EDT Fri Jun 21 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated to scattered showers and thunderstorms will develop across the region today. Any storm has a chance to reach strong to severe limits with damaging wind gusts being the most likely hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated to scattered showers and storms are possible across the region on Saturday. Showers and storms will be more likely in coverage on Sunday with a cold front. Storms on Saturday and Sunday could reach strong to severe limits with strong, damaging winds and large hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-221030- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 305 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms will develop across the region today. Any storm has a chance to reach strong to severe limits with damaging wind gusts being the most likely hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and storms are possible across the region on Saturday. Showers and storms will be more likely in coverage on Sunday with a cold front. Storms on Saturday and Sunday could reach strong to severe limits with strong, damaging winds and large hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 12:42 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1242 PM EDT Fri Jun 21 2024
OHZ014-211715-
Ashtabula Inland OH-
1242 PM EDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ASHTABULA COUNTY
THROUGH 115 PM EDT...
At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andover, or 19 miles south of Ashtabula, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Andover and Cherry Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 8052 4150 8052 4150 8057 4155 8084
4169 8077
TIME...MOT...LOC 1642Z 287DEG 9KT 4161 8069
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ClarkSpecial weather statement, Jun 21, 1:27 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
127 PM EDT Fri Jun 21 2024
OHZ014-023-211800-
Trumbull OH-Ashtabula Inland OH-
127 PM EDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRUMBULL AND
SOUTHEASTERN ASHTABULA COUNTIES THROUGH 200 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kinsman, or 17 miles north of Sharpsville, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kinsman and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4156 8074 4161 8052 4139 8052 4138 8064
TIME...MOT...LOC 1726Z 320DEG 11KT 4150 8058
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ClarkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:02 PM EDT | Special Weather Statement | CLE | Lucas | 28 min |
| Jun 20, 9:02 PM EDT | Special Weather Statement | CLE | Crawford | 28 min |
| Jun 21, 12:42 PM EDT | Special Weather Statement | CLE | Trumbull | 33 min |
| Jun 21, 1:27 PM EDT | Special Weather Statement | CLE | Trumbull | 33 min |
| Jun 21, 2:12 PM EDT | Special Weather Statement | CLE | Trumbull | 33 min |
| Jun 21, 2:38 PM EDT | Special Weather Statement | CLE | Huron | 52 min |
| Jun 21, 2:53 PM EDT | Special Weather Statement | CLE | Lucas | 52 min |
| Jun 21, 3:01 PM EDT | Special Weather Statement | CLE | Erie | 29 min |
| Jun 21, 3:23 PM EDT | Special Weather Statement | CLE | Lorain, Medina | 37 min |
| Jun 21, 3:29 PM EDT | Special Weather Statement | CLE | Erie | 31 min |
| Jun 21, 4:04 PM EDT | Special Weather Statement | CLE | Medina | 26 min |
| Jun 21, 4:28 PM EDT | Special Weather Statement | CLE | Medina | 32 min |
| Jun 21, 5:05 PM EDT | Special Weather Statement | CLE | Mahoning | 40 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.